Wildfire, Okanogan Highlands
- When
- August 27, 3:00 PM PST to August 29, 5:00 PM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
The Buffalo Lake Fire, centered five miles northeast of Coulee Dam, was a human caused fire that burned 408 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
The Buffalo Lake Fire, centered five miles northeast of Coulee Dam, was a human caused fire that burned 408 acres.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 27, 1:35 PM PST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 235 PM PDT FRI AUG 27 2010 .SYNOPSIS... A COOL TROUGH OF LOW PRESSURE WILL REMAIN OVER THE PACIFIC NORTHWEST THROUGH EARLY NEXT WEEK. TONIGHT WILL BE THE COOLEST NIGHT FOR NORTHEAST WASHINGTON AND NORTHERN IDAHO. A FEW OF THE COLDEST VALLEY SPOTS WILL GET CLOSE TO FREEZING. RAIN SHOWERS WILL BE POSSIBLE THIS WEEKEND...WITH THE BEST CHANCE OF MEASURABLE RAIN OVER THE IDAHO PANHANDLE ON SUNDAY. A WARMING TREND IS EXPECTED TO BEGIN ON WEDNESDAY WITH TEMPERATURES RETURNING TO AVERAGE ON THURSDAY AND FRIDAY. && .DISCUSSION... TONIGHT...THE BIGGEST CONCERN FOR TONIGHT WILL BE THE POSSIBILITY OF FREEZING TEMPERATURES IN THE VALLEYS NORTH AND EAST OF SPOKANE. THE TYPICAL COOL SPOTS LIKE DEER PARK...SPRINGDALE...PRIEST RIVER...AND REPUBLIC SHOULD EXPERIENCE MAINLY CLEAR SKIES AND LIGHT WINDS. MID AFTERNOON DEWPOINTS ARE IN THE 30S IN THESE AREAS WITH UPPER 20S IN THE MOUNTAINS...SO THE AIR MASS IS CERTAINLY DRY ENOUGH TO ALLOW SPOTS TO RADIATE TO NEAR FREEZING. I BELIEVE THAT THE AIR MASS IS A BIT TOO WARM TO ALLOW WIDESPREAD FREEZING TEMPERATURES IN THESE ZONES...SO NO FREEZE WARNING HAS BEEN ISSUED AT THIS TIME. FOR THOSE SPOTS THAT DO TOUCH FREEZING...I WOULD ANTICIPATE THAT IT WILL ONLY BE FOR AN HOUR OR TWO. SATURDAY THROUGH MONDAY NIGHT...THE COOL UPPER TROUGH WILL REMAIN OVER THE PACIFIC NORTHWEST THROUGH EARLY NEXT WEEK. WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A WELL DEFINED VORTICITY MAX ROUNDING THE BASE OF THE UPPER TROUGH...AND HEADING TOWARD SOUTHERN OREGON. THIS VORTICITY MAX WILL HELP TO DIG AND AMPLIFY THE TROUGH OVER THE PACIFIC NORTHWEST. SO FOR SATURDAY...LOOK FOR A GENERAL INCREASE IN CONVECTIVE SHOWERS...ESPECIALLY OVER THE CASCADES AND MOUNTAINS OF NORTHERN WASHINGTON. 500MB TEMPERATURES COOL SEVERAL DEGREES OVER THE ENTIRE SPOKANE FORECAST AREA COMPARED TO TODAY. MODEL SOUNDINGS ARE COOL ENOUGH ALOFT TO SUPPORT ISOLATED THUNDERSTORMS SATURDAY AFTERNOON/EARLY EVENING. PRECIPITATION CHANCES HAVE BEEN INCREASED FOR SUNDAY OVER THE IDAHO PANHANDLE. THE ECMWF AND GFS ARE IN GOOD AGREEMENT THAT THE UPPER TROUGH IN OREGON ON SATURDAY WILL LIFT TO THE NORTHEAST ON SUNDAY...SETTING UP A DEFORMATION ZONE OVER NORTH IDAHO AND WESTERN MONTANA. THE SHREF SUPPORTS THIS SOLUTION AS WELL...SO PRECIPITATION CHANCES HAVE BEEN BUMPED UP INTO THE 40-50 PERCENT RANGE FOR SHOSHONE COUNTY AND THE CAMAS PRAIRIE. THIS IS GOOD NEWS FOR THE FIRES BURNING THROUGHOUT SHOSHONE COUNTY. IF THIS SCENARIO PANS OUT...THE MOUNTAINS IN THE SOUTHERN AND CENTRAL PANHANDLE COULD RECEIVE A QUARTER INCH OF RAIN OR MORE BY MONDAY MORNING. /GKOCH TUESDAY THROUGH FRIDAY MORNING...THE LONGER RANGE MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE UPPER PATTERN OVER THE NW U.S. DURING THIS TIME FRAME. NORTHWEST FLOW WILL COMMENCE ON THE WAKE OF THE TROUGH TRANSLATING INTO THE CENTRAL PLAINS ON TUESDAY. A BROAD SHORTWAVE RIDGE WILL BUILD ACROSS THE REGION WEDNESDAY ESSENTIALLY ENDING ANY SIGNIFICANT CHANCES FOR RAIN. THEN A DEEPER TROUGH DIGS ALONG THE WESTERN COAST BRINGING THE FORECAST AREA UNDER THE INFLUENCE OF SOUTHWEST FLOW THROUGH THE END OF THE WEEK. TEMPERATURES ARE EXPECTED TO GRADUALLY WARM TO SLIGHTLY ABOVE NORMAL BY WEEK/S END. /AC && .AVIATION... WIDELY SCATTERED RAIN SHOWERS WILL BE POSSIBLE BETWEEN 20Z-03Z OVER THE FAR NORTHERN MOUNTAINS FROM CENTRAL WASHINGTON THROUGH THE IDAHO PANHANDLE. THESE SHOWERS WILL NOT IMPACT THE TAFT SITES OF WASHINGTON OR IDAHO. LOOK FOR SOME SHALLOW CUMULUS BUILD UPS OVER THE HIGHER TERRAIN AROUND SPOKANE...PULLMAN...LEWISTON...AND WENATCHEE. NO VISIBILITY OR CEILING RESTRICTIONS ANTICIPATED. /GKOCH && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 44 71 48 68 47 67 / 0 10 10 20 20 20 COEUR D'ALENE 39 69 47 66 46 65 / 0 10 10 20 20 20 PULLMAN 37 69 46 67 43 66 / 0 10 20 20 20 20 LEWISTON 47 72 52 72 50 73 / 0 10 20 20 20 20 COLVILLE 43 75 42 74 45 73 / 10 10 10 20 20 20 SANDPOINT 38 70 44 62 43 62 / 10 20 20 30 30 30 KELLOGG 44 65 46 61 45 59 / 10 10 40 40 40 30 MOSES LAKE 43 77 46 76 47 74 / 0 10 10 10 20 20 WENATCHEE 49 76 50 76 51 72 / 0 10 10 20 20 20 OMAK 41 77 44 76 45 74 / 10 20 20 20 20 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 551 AM PDT FRI AUG 27 2010 IDZ001-WAZ037-038-281300- NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 551 AM PDT FRI AUG 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT LOW TEMPERATURES MAY DROP TO FREEZING TONIGHT IN THE TYPICALLY COLD VALLEY AREAS IN THE OKANOGAN HIGHLANDS...NORTHEAST WASHINGTON MOUNTAINS...AND NORTH IDAHO PANHANDLE. THIS INCLUDES LOCATIONS SUCH AS REPUBLIC...DEER PARK...AND PRIEST LAKE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ002>004-026-027-WAZ031>036-041>044-281300- COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS- LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 551 AM PDT FRI AUG 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255451.